Virginia, 2005

Damaging Wind in Virginia, May 23, 2005

May 23, 2005 · NWS LWX · 1 event in 1 county or zone

An area of low pressure moved through the region, triggering isolated showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved through the region, triggering isolated showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 2:13 PM EST, 2 minutes earlier.

Area forecast discussion, May 23, 2:13 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT MON MAY 23 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WATER VAPOR LOOP SHOWS AN UPPER LOW (OR PAIR OF UPPER LOWS...IF YOU
WILL) SPINNING ACROSS THE EASTERN GREAT LAKES/NEW ENGLAND. THE
MODELS ARE IN DECENT AGREEMENT WITH UPPER LOW MOVING VERY SLOWLY SE
OVER THE NEXT 24 HOURS...WITH PIECES OF VORTICITY ROTATING AROUND IT
THROUGH TUESDAY.

KLWX RADAR REMAINS INOPERABLE ATTM...HOWEVER...DATA FROM OTHER
RADARS ALONGSIDE SATELLITE IMAGERY AND LIGHTNING DATA INDICATES
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS OUR WESTERN CWA MOVING
EAST...WITH ADDITIONAL ACTIVITY UPSTREAM IN OH/WV THAT CAN ALSO
AFFECT OUR CWA THE REST OF THIS AFTERNOON/EVENING. SEVERAL FACTORS
HAVE COME TOGETHER TO PRODUCE CONVECTIVE ACTIVITY...INCLUDING A WARM
FRONT STRETCHED FROM NORTHERN WV SOUTHEAST TOWARD THE LOWER
CHESAPEAKE BAY...PVA AHEAD OF A STRONG H5 VORT MAX...AND THE NOSE OF
A 100+ KT JET AT H3. INSTABILITY HAS BEEN FORECASTED TO BE
WEAK...BUT EVEN WITH WEAK INSTABILITY...DYNAMICS/ENHANCED UPPER
ASCENT HAVE BEEN SUFFICIENT FOR THUNDER.

ASSESSING THE SEVERE THREAT THROUGH THIS EVENING...FEEL MOST OF THE
THUNDER ACTIVITY WILL BE SUB-SEVERE...WITH THE POTENTIAL FOR WIND
GUSTS OF 35 TO 40 KT AND SMALL HAIL. BEST INSTABILITY AND SHEAR
WOULD RESIDE FROM THE SHENANDOAH VALLEY EAST TOWARD LOWER SOUTHERN
MARYLAND...BUT ANY ORGANIZED SEVERE IS EXPECTED TO BE ISOLATED.

REGARDING POPS TONIGHT...WILL KEEP THE HIGH LIKELY TO CAT POPS FOR
ENTIRE CWA...MENTIONING SHOWERS AND THUNDER THIS EVENING AND JUST
SHOWERS AFTER MIDNIGHT.

FOR TUE...UPPER LOW CONTINUES TO SPIN WITH ANOTHER SHOT OF
PVA...THUS WILL KEEP LIKELY POPS FOR SHOWERS ACROSS MOST OF OUR
CWA...WITH COOL HIGH TEMPS FOR LATE MAY ONLY NEAR 60 F.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
UNSETTLED WEATHER WILL BE ON TAP FOR THE EXTENDED FORECAST.

IN THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT TIME FRAME...UNSETTLED
WEATHER WILL CONTINUE WITH SURFACE LOW OFF THE COAST AND DOUBLE
BARRELED UPPER LOW SLOWLY MOVING OFFSHORE. WRAP AROUND MOISTURE WILL
BE SUFFICIENT TO KEEP CLOUDS AND A CHANCE OF SHOWERS OVER THE
FORECAST AREA THROUGH LATE WEDNESDAY. A BRIEF PATTERN SHIFT EXPECTED
THURSDAY AS A SHORTWAVE RIDGE SETS UP ACROSS THE REGION. RIDGE
WEAKENS AS IT MOVES EAST...AND FLOW NEARLY ZONAL THURSDAY NIGHT.

A SECOND AREA OF LOW PRESSURE WILL AFFECT THE REGION IN THE EARLY
FRIDAY THROUGH LATE SUNDAY TIME FRAME. CLOUDS START TO THICKEN AND
LOWER THURSDAY NIGHT...SO THE MEMORIAL DAY WEEKEND LOOKS TO BE OFF
TO A WET START WITH SOME IMPROVEMENT NOTED BY MONDAY. THE CLOSED LOW
OVER THE GREAT LAKES REGION WILL MOVE SOUTHEAST AND AFFECT THE
NORTHEAST STATES AND THE MID ATLANTIC REGION. THE ACTUAL SURFACE LOW
WILL REMAIN WELL TO OUR NORTH...BUT THE TRAILING COLD FRONT IS
SLATED TO MOVE THROUGH ON FRIDAY AND THE POSITION OF THE UPPER LEVEL
LOW WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS. RAIN CHANCES WILL
BE BETTER ACROSS THE NORTHERN TIER SATURDAY AND SUNDAY.

DUE TO THE TROUGHINESS OVER THE REGION...TEMPERATURES ARE EXPECTED
TO REMAIN AT OR BELOW NORMAL THROUGH MUCH OF THE PERIOD.

&&

.AVIATION...
MVFR CONDITIONS WILL DETERIORATE TO IFR CONDITIONS THIS
AFTERNOON AND EVENING DUE TO CIGS AND VSBYS. MOISTURE WILL REMAIN
PLENTIFUL THROUGH TUESDAY WITH SHOWERS EXPECTED...BUT THE SCATTERED
THUNDERSTORMS WILL BE BETTER CONFINED TO KCHO VCNTY AND LOWER
SOUTHERN MARYLAND THIS AFTERNOON AND EVENING.

&&

.MARINE...SMALL CRAFT CONDITIONS ARE STILL EXPECTED TUESDAY INTO
WEDNESDAY AS A LOW PRESSURE SYSTEM DEPARTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM NOON TUESDAY TO 4 PM
     WEDNESDAY.
&&

SHORT TERM...PELOQUIN
LONG TERM...LISTEMAA/WOODS
AVIATION...WOODS
Hazardous weather outlook, May 23, 11:57 AM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 PM EDT MON MAY 23 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1257 PM EDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR COASTAL FLOODING WILL BE POSSIBLE AT TIMES OF HIGH TIDE
THIS AFTERNOON AND TONIGHT ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY IS IN EFFECT TUESDAY AFTERNOON UNTIL
WEDNESDAY AFTERNOON FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 23, 11:57 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 PM EDT MON MAY 23 2005

MDZ016-017-VAZ036>039-041-050>052-055>057-231800-
CHARLES-ST. MARYS-NELSON-ALBEMARLE-GREENE-MADISON-FAUQUIER-ORANGE-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-STAFFORD-
SPOTSYLVANIA-KING GEORGE-
INCLUDING THE CITIES OF...WALDORF...ST MARYS CITY...
CHARLOTTESVILLE...CULPEPER...MANASSAS...MANASSAS PARK...
FREDERICKSBURG
1257 PM EDT MON MAY 23 2005

..THE RISK FOR ISOLATED SEVERE THUNDERSTORMS HAS DIMINISHED...

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER
PORTIONS OF THE VIRGINIA PIEDMONT AREA AND LOWER SOUTHERN MARYLAND
THIS AFTERNOON. HOWEVER...THE RISK OF SEVERE THUNDERSTORMS HAS DIMINISHED.

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
May 23, 2:15 PM EST
Where
Spotsylvania County, Snell
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.150, -77.600

Trees were uprooted and snapped in two.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463566.